Format

Send to

Choose Destination
JAMA. 1998 Feb 11;279(6):455-7.

Pulmonary infiltrates, eosinophilia, and cardiomyopathy following corticosteroid withdrawal in patients with asthma receiving zafirlukast.

Author information

1
Department of Medicine, Brigham & Women's Hospital, Harvard Medical School, Boston, MA 02115, USA.

Abstract

CONTEXT:

Zafirlukast is a potent leukotriene antagonist that recently was approved for the treatment of asthma. As use of this drug increases, adverse events that occur at low frequency or in populations not studied in premarketing clinical trials may become evident.

OBJECTIVE:

To describe a clinical syndrome associated with zafirlukast therapy.

DESIGN:

Case series.

PATIENTS:

Eight adults (7 women and 1 man) with steroid-dependent asthma who received zafirlukast.

MAIN OUTCOME MEASURES:

Development of a clinical syndrome characterized by pulmonary infiltrates, cardiomyopathy, and eosinophilia following the withdrawal of corticosteroid treatment.

RESULTS:

The clinical syndrome developed while patients were receiving zafirlukast from 3 days to 4 months and from 3 days to 3 months after corticosteroid withdrawal. All 8 patients developed leukocytosis (range, 14.5-27.6 x 10(9)/L) with eosinophilia (range, 0.19-0.71). Six patients had fever (temperature >38.5 degrees C), 7 had muscle pain, 6 had sinusitis, and 6 had biopsy evidence of eosinophilic tissue infiltration. The clinical syndrome improved with discontinuation of zafirlukast treatment and reinitiation of corticosteroid treatment or addition of cyclophosphamide treatment.

COMMENT:

Development of pulmonary infiltrates, cardiomyopathy, and eosinophilia may have occurred independent of zafirlukast use or may have resulted from an allergic response to this medication. We suspect that these patients may have had a primary eosinophilic infiltrative disorder that had been clinically recognized as asthma, was quelled by steroid treatment, and was unmasked following corticosteroid withdrawal facilitated by zafirlukast.

PMID:
9466639
DOI:
10.1001/jama.279.6.455
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center